Michigan, 2011

Tornado and Hail in Michigan, August 9, 2011

August 9, 2011 · NWS DTX · 6 events in 3 counties and zones

A marginal severe thunderstorm produced a brief tornado in Lakefield Township in Saginaw County. Then another isolated severe thunderstorm moved through the northern suburbs of Detroit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A marginal severe thunderstorm produced a brief tornado in Lakefield Township in Saginaw County. Then another isolated severe thunderstorm moved through the northern suburbs of Detroit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 12:19 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 9, 12:19 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
119 PM EDT TUE AUG 9 2011

.AVIATION...

//DISCUSSION...

A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS
CURRENTLY MOVING ACROSS CENTRAL LOWER MICHIGAN. ANTICIPATING THIS
LINE TO REACH THE NORTHERN TAF SITES BY LATE AFTERNOON WHICH WILL
BRING SHOWERS AND POSSIBLY A THUNDERSTORM TO MBS AND FNT. CURRENTLY
NOT EXPECTING ANY OF THE THUNDERSTORMS TO BECOME SEVERE. WINDS WILL
REMAIN FROM THE WEST-NORTHWEST THROUGH THE MAJORITY OF THE TAF
PERIOD. SKY COVER WILL DIMINISH BEHIND THE FRONT...HOWEVER CLOUDS
WILL BUILD IN AGAIN TOWARDS 12Z WEDNESDAY BEFORE SLOWLY LIFTING BY
EARLY AFTERNOON.

FOR DTW... WHILE THE LINE OF THUNDERSTORMS IS CONTINUING TO DEVELOP
SOUTHWARD...THERE IS STILL MUCH UNCERTAINTY IF THE SHOWERS WILL
ACTUALLY MAKE IT TO DTW. DUE TO THIS UNCERTAINTY...RAIN IS
CURRENTLY LEFT OUT OF THE DTW TAF...BUT WILL CONTINUE TO MONITOR AND
UPDATE AS NECESSARY THROUGHOUT THE AFTERNOON.

//DTW THRESHOLD THREATS...

 * LOW CONFIDENCE IN THUNDERSTORMS OCCURRING BETWEEN 18Z AND 00Z.

 * HIGH CONFIDENCE THAT THE CEILING WILL REMAIN AT OR BELOW 5000FT
FOR THE MAJORITY OF THE TAF PERIOD.

&&

.PREV DISCUSSION...ISSUED 350 AM EDT TUE AUG 9 2011

SHORT TERM...TODAY AND TONIGHT

STRONG UPPER LEVEL WAVE ADVANCED INTO SOUTHERN LOWER MICHIGAN EARLY
THIS MORNING...PROVIDING GOOD FORCING AND MOISTURE ADVECTION ABLE TO
GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS WHICH PRODUCED LOCALLY
HEAVY RAIN IN EXCESS OF 2 INCHES. THIS STRONGER THAN ADVERTISED
UPPER WAVE WILL HAVE AN IMPACT TO OUR FORECAST TODAY...AS
MOISTURE...INDICATED IN THE PW VALUES AND 850-700 MB THETA-E FIELDS
ACTUALLY DECREASES THROUGH THE DAY...WHICH IS EXPECTED TO LIMIT THE
COVERAGE OF ACTIVITY WITH THE COLD FRONT WHICH ARRIVES LATER TODAY.
ONCE MORNING ACTIVITY EXITS...PLANNING ON CARRYING PREDOMINATELY
SCATTERED POPS...AS FRONT IS CURRENTLY NOT TERRIBLY ACTIVE ACROSS
FAR SOUTHERN MINNESOTA/WISCONSIN...WHICH IS CLOSE TO THE UPPER LEVEL
SUPPORT. WE WILL BE EVEN FARTHER REMOVED...BUT WILL HAVE THE DAYTIME
INSTABILITY TO WORK WITH...BUT STILL DON'T SEE MIXED LAYER CAPES
GETTING MUCH PAST 1000 J/KG. WITH A BIT LESS MOISTURE TO WORK
WITH...TRANSLATING TO ADDITIONAL SUNSHINE...LOW TO MID 80S SHOULD BE
NO PROBLEM WITH 850 MB TEMPS AROUND 15 C. THE ONLY POSSIBLE HANGUP
IS IF WE FOG IN THIS MORNING AS WE CLEAR OUT TOWARD SUNRISE. INITIAL
COLD FRONT LOOKS TO BE EXITING AROUND 00Z...WHICH SHOULD PRETTY MUCH
END THE THREAT FOR ACTIVITY BY MID EVENING ACROSS MOST OF THE
AREA...AS SUFFICIENT DRYING TAKES PLACE (50 PERCENT MEAN 1000-500 MB
RH). HOWEVER...A SECONDARY COLD FRONT WILL BE DROPPING IN FROM
NORTHERN LOWER MICHIGAN OVERNIGHT...AND WITH ADDED MOISTURE BOOST
FROM SAGINAW BAY...A FEW SHOWERS OR EVEN AN ISOLATED THUNDERSTORM
CAN NOT BE RULED OUT ACROSS THE FAR NORTH/NEAR SAGINAW BAY. BLEND OF
GUIDANCE PLACES MINS IN THE UPPER 50S NORTHWEST TO LOWER 60S
SOUTHEAST IN A FAIRLY MIXED BOUNDARY LAYER.

LONG TERM...

THE COLD FRONT WILL BE THROUGH SE MICHIGAN BY SUNRISE WEDNESDAY
MORNING WITH THE DOOR OPEN FOR COOLER AND LESS HUMID AIR ARRIVING ON
NORTHWEST FLOW. THE LATEST MODEL RUNS ARE IN GOOD AGREEMENT WITH THE
DEPICTION OF A BURST OF COLD ADVECTION DURING THE MORNING THAT
WEAKENS DURING THE AFTERNOON BUT STILL MANAGES TO COOL THE LOW
LEVELS CONSIDERABLY COMPARED TO RECENT DAYS. JUDGING BY 850 MB TEMPS
DROPPING TO AROUND 10C, OUR STRING OF HIGH TEMPERATURES AT 80 OR
HIGHER WILL END WITH READINGS SOLIDLY CONFINED TO THE MID 70S. THIS
WILL BE UNDER NO BETTER THAN PARTLY SUNNY CONDITIONS WITH A BROKEN
FIELD OF CUMULUS EXPECTED TO FURTHER INHIBIT SURFACE HEATING. HIGHS
IN THE MID 70S ARE ONLY ABOUT 5 DEGREES BELOW NORMAL BUT WILL BE A
NOTICEABLE DEPARTURE FROM OUR RECENT STRETCH OF HOT WEATHER.

A BROAD EXPANSE OF HIGH PRESSURE WILL BUILD INTO THE AREA BY
THURSDAY AND LAST THROUGH FRIDAY WHICH WILL MAINTAIN OUR STRETCH OF
PLEASANT WEATHER CONDITIONS. IT WILL BE DRY AND TEMPERATURES WILL
MODERATE ABOUT A CATEGORY EACH DAY, AND BACK INTO THE LOWER 80S BY
FRIDAY, AS THE SURFACE HIGH MATURES AND THE UPPER FLOW GRADUALLY
SHIFTS FROM CONFLUENT NORTHWEST TOWARD A ZONAL CONFIGURATION.
AGREEMENT IS GOOD AMONG THE 00Z MODEL RUNS IN THIS REGARD WITH THE
LARGER SCALE PATTERN EXHIBITING CHARACTERISTICS OF GOOD
PREDICTABILITY. THE TROUBLE SPOT IS FRIDAY NIGHT INTO SATURDAY WHEN
SOME LONG WAVE AMPLIFICATION IS SHOWN TO GET UNDERWAY AND THE NEXT
SHORT WAVE IS EXPECTED IN THE GREAT LAKES. THE INTENSIFICATION OF
THIS SYSTEM IS TIED TO THE DEVELOPMENT OF A LARGE TROUGH OVER THE
GULF OF ALASKA, A FEATURE THE MODELS SHOULD HAVE A GOOD HANDLE ON AS
LONG AS THE TIMING HOLDS. THIS SEEMS TO BE THE CASE IN THE 00Z DATA
WITH THE BULK OF SOLUTIONS INDICATING THE SHORT WAVE AND ASSOCIATED
MOISTURE PATTERN ARRIVING IN THE GREAT LAKES FRIDAY NIGHT THROUGH
SATURDAY, IN LINE WITH OUR GOING FORECAST.

MARINE...

THE FIRST SHOT OF AUTUMN LIKE AIR WILL INVADE THE CENTRAL GREAT
LAKES LATE TONIGHT INTO TOMORROW...CREATING UNSTABLE LOW LEVEL
CONDITIONS...CONDUCIVE TO GOOD WAVE GROWTH AS NORTHWEST WINDS RAMP
UP BETWEEN 20 AND 30 KNOTS OVER LAKE HURON BY WEDNESDAY MORNING. A
SERIES OF COLD FRONTS WILL LIKELY TRIGGER A COUPLE THUNDERSTORMS
TODAY AND TONIGHT AS WARM WATERS PROVIDE A MOISTURE BOOST. STRONG
NORTHWEST WINDS WILL PERSIST DURING THE DAY ON WEDNESDAY...WITH
SMALL CRAFT ADVISORIES LIKELY NEEDED. WINDS WILL DIMINISH AS WE HEAD
INTO THURSDAY WITH HIGH PRESSURE SETTLING OVER THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....RK
SHORT TERM...SF
LONG TERM....BT
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 9, 3:35 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT TUE AUG 9 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED AROUND SOUTHEAST MICHIGAN TODAY
AND THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED. HEAVY
RAINFALL WILL BE THE MAIN CONCERN...ESPECIALLY DURING THE MORNING
HOURS. THE STRONGEST STORMS DURING THE AFTERNOON AND EVENING WILL
BE CAPABLE OF PEA SIZE HAIL AND WIND GUSTS NEAR 40 MPH. STORM
MOTION WILL BE WEST TO EAST AT 25 MPH.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE LATE AFTERNOON AND EXITING THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

LCZ422-LHZ361>363-421-422-441>443-462>464-100845-
ST. CLAIR RIVER-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON AND SAGINAW BAY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE NUMEROUS BUT THUNDERSTORMS WILL JUST BE SCATTERED
IN COVERAGE OVER LAKE HURON AND SAGINAW BAY. SEVERE WEATHER IS
NOT EXPECTED. HEAVY RAINFALL AND LIMITED VISIBILITY WILL BE THE
MAIN CONCERN...ESPECIALLY DURING THE MORNING HOURS. THE STRONGEST
STORMS DURING THE AFTERNOON AND EVENING WILL BE CAPABLE OF PEA
SIZE HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE WEST
TO EAST AT 25 KNOTS.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE AFTERNOON AND EXITING THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED WEDNESDAY AS GUSTY
NORTHWEST WIND AND COOLER AIR INTERACT WITH THE WARM LAKE WATER TO
BUILD WAVES ABOVE 4 FEET.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

LCZ423-460-LEZ444-100845-
DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
435 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED AROUND SOUTHEAST MICHIGAN AND
ADJOINING MARINE AREAS TODAY AND THIS EVENING...BUT SEVERE
WEATHER IS NOT EXPECTED. HEAVY RAINFALL WILL BE THE MAIN
CONCERN...ESPECIALLY DURING THE MORNING HOURS. THE STRONGEST
STORMS DURING THE AFTERNOON AND EVENING WILL BE CAPABLE OF PEA
SIZE HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE WEST
TO EAST AT 25 KNOTS.

A COMPACT AND STRONG WAVE OF LOW PRESSURE WILL SLIDE EASTWARD
DURING THE MORNING FOLLOWED BY A SERIES OF COLD FRONTS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ALONG THE INITIAL COLD FRONT AS IT
MOVES THROUGH DURING THE LATE AFTERNOON AND EXITING THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A LOW PRESSURE
SYSTEM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 9, 8:36 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 AM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SAGINAW                 43.42N 83.95W
08/09/2011  M1.31 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       3 NNE ANN ARBOR         42.32N 83.70W
08/09/2011  M3.06 INCH       WASHTENAW          MI   TRAINED SPOTTER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       3 WSW SOUTH LYON        42.45N 83.70W
08/09/2011  M2.20 INCH       LIVINGSTON         MI   911 CALL CENTER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       5 W SAGINAW             43.42N 84.05W
08/09/2011  M1.72 INCH       SAGINAW            MI   911 CALL CENTER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       1 S CHELSEA             42.30N 84.02W
08/09/2011  M2.10 INCH       WASHTENAW          MI   TRAINED SPOTTER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       WATERFORD               42.66N 83.39W
08/09/2011  M1.20 INCH       OAKLAND            MI   TRAINED SPOTTER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       5 SSE WHITE LAKE        42.59N 83.47W
08/09/2011  M1.04 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       COMMERCE                42.59N 83.49W
08/09/2011  M1.15 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       YPSILANTI               42.24N 83.62W
08/09/2011  M1.26 INCH       WASHTENAW          MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       3 NW SAGINAW            43.45N 83.99W
08/09/2011  M1.40 INCH       SAGINAW            MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       4 ESE MILFORD           42.56N 83.53W
08/09/2011  M1.49 INCH       OAKLAND            MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       2 W DEARBORN            42.31N 83.25W
08/09/2011  M1.50 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       PLYMOUTH                42.37N 83.47W
08/09/2011  M1.69 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       CANTON                  42.31N 83.48W
08/09/2011  M3.17 INCH       WAYNE              MI   COCORAHS

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
08/09/2011  M1.42 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       2 NNE GROSSE POINTE     42.41N 82.89W
08/09/2011  M1.37 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       3 NE DEARBORN           42.35N 83.17W
08/09/2011  M1.60 INCH       WAYNE              MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       2 NW ANN ARBOR          42.29N 83.76W
08/09/2011  M2.00 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       5 NNW RICHMOND          42.88N 82.80W
08/09/2011  M1.18 INCH       MACOMB             MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       EASTPOINTE              42.47N 82.96W
08/09/2011  M1.04 INCH       MACOMB             MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       2 ESE PONTIAC           42.64N 83.26W
08/09/2011  M1.13 INCH       OAKLAND            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       ALGONAC                 42.62N 82.53W
08/09/2011  M1.60 INCH       ST. CLAIR          MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       MERRILL                 43.41N 84.34W
08/09/2011  M2.72 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.72W
08/09/2011  M1.27 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       1 NE CHESANING          43.19N 84.11W
08/09/2011  M2.27 INCH       SAGINAW            MI   CO-OP OBSERVER

            12 HOUR TOTAL

0800 AM     HEAVY RAIN       5 S AUBURN              43.53N 84.09W
08/09/2011  M1.21 INCH       SAGINAW            MI   ASOS

            12 HOUR TOTAL AT MBS AIRPORT

0800 AM     HEAVY RAIN       1 NE ANN ARBOR          42.29N 83.71W
08/09/2011  M1.77 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR TOTAL

&&

ADODSON
Special weather statement, Aug 9, 12:55 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
155 PM EDT TUE AUG 9 2011

MIZ047-048-053-091930-
BAY-MIDLAND-SAGINAW-
155 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
COLEMAN TO 26 MILES WEST OF ST. CHARLES...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY AND OIL CITY BY 205 PM EDT...
  EDENVILLE AND MARION SPRINGS BY 225 PM EDT...
  OAKLEY BY 235 PM EDT...
  CHESANING AND ST. CHARLES BY 240 PM EDT...
  FREELAND AND AUBURN BY 250 PM EDT...
  PINCONNING AND ZILWAUKEE BY 305 PM EDT...
  BRIDGEPORT AND BAY CITY BY 310 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AGD
Special weather statement, Aug 9, 1:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT TUE AUG 9 2011

MIZ068-092000-
LIVINGSTON-
258 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF FOWLERVILLE...MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FOWLERVILLE BY 310 PM EDT...
  OAK GROVE AND HOWELL BY 325 PM EDT...
  HARTLAND BY 340 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MM

The radar

The Detroit radar (KDTX), 102 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Saginaw

When
August 9, 2:08 PM EST to 2:10 PM EST
Where
Saginaw County, 2.13 mi WSW of Lakefield to 1.55 mi WSW of Lakefield
Rating
EF0
Path length
0.6 mi
Path width
40 yd
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
43.339, -84.370

A weak tornado over Lafayette Township in Gratiot County tracked east-northeast into Saginaw County before lifting. Just some minor crop damage was observed, with winds estimated at 70 mph.

Thunderstorm Wind, Oakland

When
August 9, 2:55 PM EST
Where
Oakland County, 1.23 mi SE of Westacres
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.570, -83.380

Small tree branches up to 3 inches in diameter were reported blown down.

Hail, Oakland

When
August 9, 3:15 PM EST
Where
Oakland County, 1.23 mi SE of Westacres
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -83.380

Thunderstorm Wind, Oakland

When
August 9, 3:15 PM EST
Where
Oakland County, 1.23 mi SE of Westacres
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.570, -83.380

A person from the general public estimated a 60 mph thunderstorm wind gust.

Hail, Washtenaw

When
August 9, 3:50 PM EST
Where
Washtenaw County, 1.68 mi ESE of Saline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -83.740

Hail, Washtenaw

When
August 9, 4:08 PM EST
Where
Washtenaw County, 1.47 mi NNW of Milan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -83.680

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332636, 341556, 341553, 341557, 341554, 341555.